Although controlled clinical trials have shown corticosteroids to be effective in speeding the resolution of acute exacerbations of multiple sclerosis, they do not show that they affect the ultimate outcome or natural history of the disease. The studies do show that relatively high doses of corticosteroids are necessary to demonstrate a significant effect. (See DOSAGE AND ADMINISTRATION: Multiple Sclerosis.)
An acute myopathy has been observed with the use of high doses of corticosteroids, most often occurring in patients with disorders of neuromuscular transmission (e.g., myasthenia gravis), or in patients receiving concomitant therapy with neuromuscular blocking drugs (e.g., pancuronium). This acute myopathy is generalized, may involve ocular and respiratory muscles, and may result in quadriparesis. Elevation of creatinine kinase may occur. Clinical improvement or recovery after stopping corticosteroids may require weeks to years.
Psychiatric derangements may appear when corticosteroids are used, ranging from euphoria, insomnia, mood swings, personality changes, and severe depression, to frank psychotic manifestations. Also, existing emotional instability or psychotic tendencies may be aggravated by corticosteroids.
Intraocular pressure may become elevated in some individuals. If steroid therapy is continued for more than 6 weeks, intraocular pressure should be monitored.
Patients should be warned not to discontinue the use of corticosteroids abruptly or without medical supervision. As prolonged use may cause adrenal insufficiency and make patients dependent on corticosteroids, they should advise any medical attendants that they are taking corticosteroids and they should seek medical advice at once should they develop an acute illness including fever or other signs of infection. Following prolonged therapy, withdrawal of corticosteroids may result in symptoms of the corticosteroid withdrawal syndrome including, myalgia, arthralgia, and malaise.
Persons who are on corticosteroids should be warned to avoid exposure to chickenpox or measles. Patients should also be advised that if they are exposed, medical advice should be sought without delay.
Repackaged By / Distributed By: RemedyRepack Inc.
625 Kolter Drive, Indiana, PA 15701
When corticosteroids are administered concomitantly with potassium-depleting agents (e.g., amphotericin B, diuretics), patients should be observed closely for development of hypokalemia. In addition, there have been cases reported in which concomitant use of amphotericin B and hydrocortisone was followed by cardiac enlargement and congestive heart failure.
Macrolide antibiotics have been reported to cause a significant decrease in corticosteroid clearance (see PRECAUTIONS: Drug Interactions: Hepatic Enzyme Inducers, Inhibitors and Substrates).
Concomitant use of anticholinesterase agents (e.g., neostigmine, pyridostigmine) and corticosteroids may produce severe weakness in patients with myasthenia gravis. If possible, anticholinesterase agents should be withdrawn at least 24 hours before initiating corticosteroid therapy. If concomitant therapy must occur, it should take place under close supervision and the need for respiratory support should be anticipated.
Co-administration of corticosteroids and warfarin usually results in inhibition of response to warfarin, although there have been some conflicting reports. Therefore, coagulation indices should be monitored frequently to maintain the desired anticoagulant effect.
Because corticosteroids may increase blood glucose concentrations, dosage adjustments of antidiabetic agents may be required.
Serum concentrations of isoniazid may be decreased.
Since systemic steroids, as well as bupropion, can lower the seizure threshold, concurrent administration should be undertaken only with extreme caution; low initial dosing and small gradual increases should be employed.
Cholestyramine may increase the clearance of corticosteroids.
Increased activity of both cyclosporine and corticosteroids may occur when the two are used concurrently. Convulsions have been reported with this concurrent use.
Patients on digitalis glycosides may be at increased risk of arrhythmias due to hypokalemia.
Estrogens may decrease the hepatic metabolism of certain corticosteroids, thereby increasing their effect.
Post-marketing surveillance reports indicate that the risk of tendon rupture may be increased in patients receiving concomitant fluoroquinolones (e.g., ciprofloxacin, levofloxacin) and corticosteroids, especially in the elderly. Tendon rupture can occur during or after treatment with quinolones.
Drugs which induce cytochrome P450 3A4 (CYP 3A4) enzyme activity (e.g., barbiturates, phenytoin, carbamazepine, rifampin) may enhance the metabolism of corticosteroids and require that the dosage of the corticosteroid be increased. Drugs which inhibit CYP 3A4 (e.g., ketoconazole, itraconazole, ritonavir, indinavir, macrolide antibiotics such as erythromycin) have the potential to result in increased plasma concentrations of corticosteroids. Glucocorticoids are moderate inducers of CYP 3A4. Co-administration with other drugs that are metabolized by CYP 3A4 (e.g., indinavir, erythromycin) may increase their clearance, resulting in decreased plasma concentration.
Ketoconazole has been reported to decrease the metabolism of certain corticosteroids by up to 60%, leading to increased risk of corticosteroid side effects. In addition, ketoconazole alone can inhibit adrenal corticosteroid synthesis and may cause adrenal insufficiency during corticosteroid withdrawal.
Concomitant use of aspirin (or other nonsteroidal anti-inflammatory agents) and corticosteroids increases the risk of gastrointestinal side effects. Aspirin should be used cautiously in conjunction with corticosteroids in hypoprothrombinemia. The clearance of salicylates may be increased with concurrent use of corticosteroids; this could lead to decreased salicylate serum levels or increase the risk of salicylate toxicity when corticosteroid is withdrawn.
In post-marketing experience, there have been reports of both increases and decreases in phenytoin levels with dexamethasone co-administration, leading to alterations in seizure control. Phenytoin has been demonstrated to increase the hepatic metabolism of corticosteroids, resulting in a decreased therapeutic effect of the corticosteroid.
Increased doses of quetiapine may be required to maintain control of symptoms of schizophrenia in patients receiving a glucocorticoid, a hepatic enzyme inducer.
Corticosteroids may suppress reactions to skin tests.
Co-administration with thalidomide should be employed cautiously, as toxic epidermal necrolysis has been reported with concomitant use.
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.